Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 140, NWS Morristown, TN

May 15, 2003Morgan County, Scott County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 15, 2003, 3:15 PM EDT for Morgan County, Scott County, Tennessee. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2003, 3:15 PM EDT (19:15 UTC)
Expired
May 15, 2003, 4:00 PM EDT
In force
45 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Morgan County, TN, Scott County, TN

The radar

The Knoxville radar (KMRX), 119 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 1:50 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 663 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
663 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 151915 CCA
SVRMRX
TNC129-151-152000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED TO PUT IN EDT
NATIONAL WEATHER SERVICE MORRISTOWN TN
311 PM EDT THU MAY 15 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN EAST TENNESSEE
  SCOTT COUNTY IN EAST TENNESSEE

* UNTIL 400 PM EDT

* AT 308 PM EDT (208 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF RUGBY...OR
  20 MILES SOUTHWEST OF ONEIDA...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUGBY AROUND 325 PM EDT
  ELGIN AROUND 335 PM EDT
  SLICK ROCK AROUND 345 PM EDT
  NORMA AROUND 355 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES...
  AND DAMAGE CHIMNEYS AND TV ANTENNAS.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

LAT...LON 3648 8493 3631 8492 3620 8440 3642 8435

$$

SP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 9:25 AM EDT, 5 hours 50 minutes earlier.

Area forecast discussion, May 15, 9:25 AM EDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
925 AM EDT THU MAY 15 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
925 AM EDT THU MAY 15 2003

SATELITTE SHOWS A SHORT-WAVE MOVING EAST-SOUTHEAST ACROSS THE
OHIO VALLEY.  ONE LOBE OF ENERGY MOVING ACROSS EASTERN KENTUCKY
PRODUCING AN AREA OF SHOWERS AND THUNDERSTORMS.  ANOTHER WAVE
IS MOVING ACROSS IL. SURFACE LOW IS LOCATED ACROSS SOUTHERN
IL.  MESO-ETA SHOWS A 90-100 KNOT 300 MB JET MOVING ACROSS
THE MID-SECTION OF THE NATION WITH THE OHIO AND TENNESSEE
VALLEYS UNDER THE INFLUENCE OF THE LEFT FRONT QUAD.

MSAS ANALYSIS SHOWS ATMOSPHERE ALREADY MODERATELY UNSTABLE ACROSS
MOST OF KENTUCKY AND NORTHERN SECTIONS OF TENNESSEE. MESO-ETA
SHOWS LIFTED INDICES DROPPING TO -6 TO -7 THIS AFTERNOON WITH
CAPES NEAR 2500 J/KG. WINDS ALOFT WILL BE FAIRLY WEAK...SO
STRAIGHT LINE WIND DAMAGE NOT EXPECTED...HOWEVER...PRESENCE
OF A MID-LEVEL DRYING SUGGEST POTENTIAL OF WET MICRO-BURSTS.

LEVEL OF WBZ WILL BE BETWEEN 9500-10500 FEET...SO POTENTIAL OF
LARGE HAIL ALSO EXISTS TODAY. PLAN ON INCLUDING SOME POSSIBLY
SEVERE FOR THIS AFTERNOON AND EVENING.

MAY UP POPS SOME...BUT OVERALL CURRENT FORECASTS LOOKS GOOD.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DH

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
325 AM EDT THU MAY 15 2003

CURRENT SURFACE ANALYSIS SHOWS A LOW PRESSURE AREA OVER CENTRAL
ILLINOIS AND INDIANA...WITH A WEAK COLD FRONT STRETCHING WEST AND
EAST OF IT NORTH OF THE OHIO RIVER. NUMEROUS SHOWERS AND TSTORMS ARE
ALREADY DEVELOPING ACROSS THE OHIO RIVER VALLEY...AND EXPECT THIS
ACTIVITY TO CONTINUE TO MOVE SOUTHEAST INTO THE FORECAST AREA TODAY.
THIS COLD FRONT AND AN UPPER TROUGH IS EXPECTED TO MOVE ACROSS THE
FORECAST AREA THIS AFTERNOON...WITH A MODERATELY UNSTABLE AIRMASS
ALLOWING FOR THE POSSIBILITY OF SOME SEVERE TSTORMS WITH DAMAGING
WINDS AND LARGE HAIL. THIS COLD FRONT SHOULD MOVE THROUGH MOST OF THE
AREA BY THIS EVENING...AND BECOME QUASI-STATIONARY OVER THE DEEP
SOUTH ON FRIDAY. WITH THIS FRONTAL PASSAGE...A TEMPORARY BREAK IN
CONVECTION IS EXPECTED ACROSS THE FORECAST AREA LATER TONIGHT UNTIL
FRIDAY AFTERNOON...WHEN INSTABILITY AND MOISTURE RETURN TO PRODUCE A
FEW SCATTERED AFTERNOON AND EVENING TSTORMS. THE STATIONARY FRONT
OVER THE DEEP SOUTH IS PROGGED TO MOVE NORTH AS A WARM FRONT ON
SATURDAY...AS A LOW PRESSURE SYSTEM DEVELOPS OVER THE LOWER
MISSISSIPPI VALLEY. THIS SYSTEM WILL KEEP THE CHANCE FOR ADDITIONAL
CONVECTION IN THE FORECAST THROUGH THE WEEKEND...AS THIS LOW MOVES
INTO THE SOUTHERN APPALACHIAN REGION ON SUNDAY.

AS FOR TEMPS...NGM AND GFS GUIDANCE NUMBERS ARE IN GOOD AGREEMENT
THROUGH FRIDAY AND LOOK REASONABLE. WILL TREND TOWARD A COMPROMISE
BETWEEN THE TWO ON FRIDAY NIGHT.

THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY:

CHA   77  60  83  63 /  60  40  40  40
TYS   74  59  80  63 /  60  40  30  40
TRI   71  55  78  60 /  60  40  20  40
OQT   74  59  80  63 /  60  40  30  40

DMG

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
900 PM EDT WED MAY 14 2003

NOT ENOUGH OF A TREND TO HANG AN UPDATE ON TONIGHT.  SOUTHERLY WINDS
CONTINUE TO PUMP MOISTURE INTO THE REGION AS A WARM WARM MOVES
ACROSS THE AREA.  SHOWERS JUST TO THE WEST OF THE FORECAST AREA
APPEAR TO BE WEAKENING...HOWEVER CANNOT RULE OUT RE-DEVELOPMENT
OVERNIGHT.  CURRENT LIKELY FORECAST FOR THE SOUTHERN HALF OF THE
AREA MAY BE A LITTLE STRONG...BUT NOT ENOUGH INFORMATION FOR ME TO
CHANGE AT THIS TIME.  TEMPERATURE FORECASTS APPEAR TO BE REASONABLE.
NO CHANGES PLANNED.

********************************************************************
AFTERNOON FORECAST DISCUSSION
330 PM EDT WED MAY 14 2003

A WEAK SHORT WAVE WILL PASS ACROSS THE REGION OVERNIGHT ALLOWING
SOME SHOWERS AND THUNDERSTORMS TO OCCUR...UNTIL THE UPPER LEVEL
TROUGH PASSES THROUGH THURSDAY MORN INTO THE EVENING ALLOWING FOR
MORE WIDESPREAD COVERAGE OF RAINFALL...MORE INSTABILITY WILL GIVE A
GREATER CHANCE OF THUNDERSTORMS THURSDAY AFTN AND EVENING. EARLY
FRIDAY MORNING SOME WEAK RIDGING WILL BUILD INTO THE TN
VALLEY...ALLOWING FOR A PARTLY CLOUDY DAY WITH WARMER TEMPS.

THE WEEKEND SHOWS A WET PATTERN SETTING UP AS A SLOW MOVING UPPER
LOW WILL WORK ITS WAY OUT OF THE EASTERN PLAINS ACROSS THE MID
SOUTH. RAINFALL MAY BE HEAVY AT TIMES AND WITH THE MOIST SOIL MAY BE
PROBLEMATIC FOR FLOODING. STILL SOME UNCERTAINTY ON THE EXACT
LOCATION OF MAX RAINFALL ACROSS THE TN VALLEY AND LOCAL MOUNTAINOUS
AREAS. MAY INVOLVE STRONG STORMS FOR SAT AFTN.

SOME DISCREPANCIES IN THE MODELS ON THE PRECIP FOR EARLY THURS WENT
WITH MODERATE VALUES AS GOOD LIFT SHOWING UP...FAIRLY GOOD AGREEMENT
FOR THE MODELS FOR REST OF EARLY PERIODS....MOS TEMPS HAVE VERY
LITTLE DIFFERENCES...WENT COOLER FOR HIGHS THURS WITH CLOUDY SKIES
AND WARMER FOR LOWS FOR THE SAME REASONING. REST OF TEMPS BLENDED.

THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY:
CHA   61  76  61  83 /  70  60  40  10
TYS   60  74  60  81 /  60  60  50  10
TRI   55  68  57  76 /  50  70  60  20
OQT   59  73  59  81 /  60  60  50  10

BS
Hazardous weather outlook, May 15, 5:34 AM EDT, 9 hours 41 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-161000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
534 AM EDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY.  A SURFACE
FRONT WILL MOVE THROUGH THE AREA TODAY.  WITH THE UNSTABLE
ATMOSPHERE...SEVERE THUNDERSTORMS WILL BE POSSIBLE...MAINLY THIS
AFTERNOON AND EVENING.  THE MAIN THREATS WITH ANY STORMS WILL BE
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

THERE WILL ALSO BE A CHANCE FOR STRONG TO SEVERE STORMS ON SATURDAY
AND SUNDAY...AS AN UPPER LEVEL TROUGH PASSES OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...AND AGAIN THIS WEEKEND.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

GH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 3:11 PM EDTSevere Thunderstorm WarningMRXMorgan, Scott49 min
May 15, 3:47 PM EDTTornado WarningMRXMorgan, Scott28 min
May 15, 3:54 PM EDTTornado WarningMRXAnderson66 min
May 15, 4:32 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox43 min
May 15, 4:33 PM EDTSevere Thunderstorm WarningMRXKnox42 min
May 15, 4:48 PM EDTTornado WarningMRXKnox27 min
May 15, 5:05 PM EDTTornado WarningMRXBlount55 min
May 15, 5:17 PM EDTSevere Thunderstorm WarningMRXMorgan43 min
May 15, 5:23 PM EDTTornado WarningMRXKnox37 min
May 15, 5:24 PM EDTTornado WarningMRXSevier51 min
May 15, 5:38 PM EDTSevere Thunderstorm WarningMRXLoudon, Monroe37 min
May 15, 6:00 PM EDTSevere Thunderstorm WarningMRXBlount30 min
May 15, 6:12 PM EDTSevere Thunderstorm WarningMRXSevier33 min
May 15, 6:18 PM EDTTornado WarningMRXMonroe42 min
May 15, 6:28 PM EDTTornado WarningMRXBlount32 min
May 15, 6:29 PM EDTSevere Thunderstorm WarningMRXRoane31 min
May 15, 6:36 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox39 min
May 15, 6:59 PM EDTSevere Thunderstorm WarningMRXBlount46 min
May 15, 7:13 PM EDTSevere Thunderstorm WarningMRXSevier47 min
May 15, 7:17 PM EDTSevere Thunderstorm WarningMRXLoudon43 min
May 15, 7:35 PM EDTSevere Thunderstorm WarningMRXGreene40 min
May 15, 7:39 PM EDTTornado WarningMRXLoudon36 min
May 15, 7:46 PM EDTSevere Thunderstorm WarningMRXBlount29 min
May 15, 7:49 PM EDTTornado WarningMRXMonroe41 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.